Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 111, NWS North Platte, NE

June 17, 2020Cherry County, Grant County, Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2020, 7:50 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2020, 7:50 PM MDT (01:50 UTC)
Expired
Jun 17, 2020, 8:30 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cherry County, NE, Grant County, NE, Hooker County, NE

The radar

The North Platte radar (KLNX), 96 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:29 PM MDTHAIL 14 E Hyannis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:29 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1871 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KLBF 180150
SVRLBF
NEC031-075-091-180230-
/O.NEW.KLBF.SV.W.0111.200618T0150Z-200618T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
750 PM MDT Wed Jun 17 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Grant County in west central Nebraska...
  Northwestern Hooker County in west central Nebraska...

* Until 830 PM MDT.

* At 750 PM MDT, a severe thunderstorm was located 7 miles southwest
  of Hyannis, or 24 miles north of Arthur, moving northeast at 25
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hyannis, Whitman, Ashby, Duluth, Pratt Lake, Mother Lake and
  Whitman Road crossing the North Branch of the Middle Loup River.

This includes the following highways...
 Highway 2 between mile markers 137 and 164.
 Highway 61 between mile markers 143 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4180 10176 4189 10197 4231 10186 4211 10132
TIME...MOT...LOC 0150Z 208DEG 22KT 4191 10183 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler
1 follow-up statement
568 
WWUS53 KLBF 180210
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
810 PM MDT Wed Jun 17 2020

NEC031-075-091-180230-
/O.CON.KLBF.SV.W.0111.000000T0000Z-200618T0230Z/
Cherry NE-Grant NE-Hooker NE-
810 PM MDT Wed Jun 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHWESTERN CHERRY...GRANT AND NORTHWESTERN HOOKER COUNTIES...

At 810 PM MDT, a severe thunderstorm was located over Hyannis, or 29
miles north of Arthur, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hyannis, Whitman, Ashby, Duluth, Pratt Lake, Mother Lake and Whitman
Road crossing the North Branch of the Middle Loup River.

This includes the following highways...
 Highway 2 between mile markers 137 and 164.
 Highway 61 between mile markers 143 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4180 10176 4189 10197 4231 10186 4211 10132
TIME...MOT...LOC 0210Z 211DEG 20KT 4200 10175 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:24 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 17, 5:24 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
624 PM CDT Wed Jun 17 2020

.SYNOPSIS...
Issued at 312 PM CDT Wed Jun 17 2020

A very amplified H5 pattern was noted across the CONUS
this morning. Closed low pressure remained entrenched over the
Carolinas with a trough extending south into Florida. High pressure
was located north of the low over Lake Huron and southern Ontario.
Further west. a closed low was located over eastern Idaho with a
trough extending to the southwest into northern Nevada. A broad
shield of cloud cover extended north and northeast of the low into
western Wyoming, Montana and Idaho. At the surface, a stationary
front was oriented from northeastern North Dakota, south into
central South Dakota and the Panhandle of Nebraska. A dryline has
developed over eastern Colorado over the past couple of hours and
was oriented from just east of Holyoke Colorado, south along the
KS/CO border. East of the frontal boundary, winds were southerly
across western and north central Nebraska this afternoon and
temperatures were generally in the lower to mid 90s.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CDT Wed Jun 17 2020

The main forecast
challenge in the near term is thunderstorm and severe chances
tonight. By 4 PM CT, the before mentioned dry line will surge to the
east and northeast into far SW Nebraska. This dryline bulge,
forecast to be INVOF Perkins, Keith and western Lincoln county at 4
PM CT is expected to be the focal point for thunderstorm
initiation late this afternoon. The latest NAM12 soln, NAM Nest
and several recent runs of the HRRR initiate convection in this
three county area around 5 PM CT this evening. Felt confident
enough in this forecast, to drop pcpn chances further south into
far SW Nebraska with the previous forecast update. Once storms do
develop, they will track quickly north northeasterly given the
current fcst H5 winds. As storms track to the north northeast into
the Sandhills and north central Nebraska, they will encounter
better moisture and increasing deep layer shear as they traverse
north, leading to an increased threat for severe storms. As for
severe mode tonight, strong winds appear to be the main threat
given the inverted V type soundings. Marginally severe hail
appears possible but very large hail not, given the very high
freezing levels. The cold front track across central portions of
the forecast area by late evening, clearing the forecast area
Thursday morning. The threat for showers and thunderstorms will
continue into the overnight, mainly over north central into
northeastern portions of the forecast area. Some showers may
linger Thursday morning in the eastern forecast area INVOF the
exiting front. The frontal boundary will then stall just off to
the east of the forecast area for Thursday. Inherited forecast had
a mention of tsras in the far eastern forecast area Thursday
afternoon/early evening and couldn't rule this out given the
latest NAM12/GFS soln. Feel the threat for showers and
thunderstorms, will shift east of the forecast area after sunset
Thursday evening.

.LONG TERM...(Friday through Wednesday)
Issued at 312 PM CDT Wed Jun 17 2020

Surface high pressure will
build into the Dakotas and northern Nebraska Friday. South of this
feature, easterly winds will develop, leading to upslope conditions
and cooler temps across the forecast area. With expected clouds and
easterly winds, temperatures will struggle to get out of the 70s
Friday. Late Friday, an upper level trough will lift into the
central Rockies. Downstream of this feature, showers and
thunderstorms are expected to develop along the front ranges of
Colorado and Wyoming and over the western Nebraska Panhandle. This
will be in the vicinity of a surface boundary and weak theta E
ridging in these areas. Better chances for more widespread rain will
arrive Friday night into Saturday morning as the trough aloft enters
the front range Friday night, emerging into western Nebraska
Saturday morning. This activity will then shift east of the area
Saturday afternoon into Saturday evening. For Sunday and beyond,
northwesterly flow will develop aloft as upper level low pressure
intensifies over the upper Great Lakes and southeastern Canada.
Temperatures in this flow regime will be seasonal with highs in the
middle to upper 80s. Precipitation chances will be limited in this
flow regime with mainly dry conditions expected. Beyond Wednesday,
early indications are that ridging will build east of the Rockies
late next week, leading to the development of hot and dry
conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Jun 17 2020

For the KLBF terminal: Expect VFR conditions over the next 24
hours. There will be a threat for low level wind shear from 04z
through 10z tonight with wind speeds of 50 KTS 1500 FT AGL. For
the KVTN terminal: Thunderstorms are expected to develop across
north central Nebraska after 01z. At the terminal strong storms
are expected from 01z to 05z Thursday. Wind gusts to 40 KTS and
ceilings around 2000 FT AGL is possible. The threat for
thunderstorms will come to an end after 06z Thursday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Buttler
Hazardous weather outlook, Jun 17, 2:27 PM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
327 PM CDT Wed Jun 17 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
327 PM CDT Wed Jun 17 2020 /227 PM MDT Wed Jun 17 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to scattered thunderstorms are possible for the late
afternoon and evening hours across much of western and portions of
north central Nebraska. Some storms may become strong to severe
with wind gusts up to 70 mph, hail up to the size of ping pong
balls, and locally heavy rainfall the main concerns. The area of
greatest concern for these threats will be along and west of a
Tryon to Bassett line.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Near daily thunderstorm chances exist Friday through Sunday. At
this time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 17, 5:54 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
654 PM CDT Wed Jun 17 2020

NEZ005-094-180030-
Eastern Cherry NE-Western Cherry NE-
654 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
730 PM CDT/630 PM MDT/...

At 654 PM CDT/554 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Kilgore, or 19 miles west of Valentine, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kilgore and Crookston.

This includes Highway 20 between mile markers 169 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central Nebraska.

LAT...LON 4280 10080 4290 10108 4300 10102 4300 10066
      4299 10066
TIME...MOT...LOC 2354Z 208DEG 18KT 4293 10092

JWS
Local storm report, Jun 17, 6:09 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             KILGORE                 42.94N 100.96W
06/17/2020  E1.00 INCH       CHERRY             NE   LAW ENFORCEMENT

&&

SMELTZER
Local storm report, Jun 17, 7:03 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             16 W MERRITT RESERVOIR  42.68N 101.18W
06/17/2020  E1.00 INCH       CHERRY             NE   PUBLIC

&&

CBROWN
Special weather statement, Jun 17, 7:13 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
713 PM MDT Wed Jun 17 2020

NEZ023-024-035-094-180200-
Hooker NE-Grant NE-Arthur NE-Western Cherry NE-
713 PM MDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN CHERRY...CENTRAL GRANT AND WEST CENTRAL HOOKER COUNTIES
UNTIL 800 PM MDT...

At 713 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Arthur, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hyannis, Carr Lake, Jensen Lake, Duluth, Sand Puddin Lake, Pratt
Lake, Spring Valley Lake, Cogill Lake and Green Lake.

This includes the following highways...
 Highway 2 between mile markers 142 and 156.
 Highway 61 between mile markers 131 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central and west central Nebraska.

LAT...LON 4161 10175 4169 10197 4211 10180 4194 10133
TIME...MOT...LOC 0113Z 205DEG 26KT 4172 10182

Buttler
Local storm report, Jun 17, 7:35 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
835 PM CDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             10 S KILGORE            42.79N 100.96W
06/17/2020  E1.50 INCH       CHERRY             NE   PUBLIC

&&

SMELTZER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:00 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Jun 17, 6:15 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Jun 17, 6:23 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker52 min
Jun 17, 6:36 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Jun 17, 7:05 PM MDTSevere Thunderstorm WarningLBFCherry40 min
Jun 17, 7:07 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Jun 17, 7:13 PM MDTSpecial Weather StatementLBFGrant47 min
Jun 17, 8:06 PM MDTSpecial Weather StatementLBFCherry39 min
Jun 17, 8:33 PM MDTSpecial Weather StatementLBFKeya Paha12 min
Jun 17, 8:34 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker41 min
Jun 17, 9:01 PM MDTSpecial Weather StatementLBFCherry44 min
Jun 17, 9:17 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jun 17, 9:22 PM MDTSpecial Weather StatementLBFGrant38 min
Jun 17, 9:40 PM MDTAreal Flood AdvisoryLBFBrown, Cherry, Keya Paha6 hr
Jun 17, 9:56 PM MDTSpecial Weather StatementLBFKeya Paha49 min
Jun 17, 10:02 PM MDTSpecial Weather StatementLBFCherry43 min
Jun 17, 10:18 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Jun 17, 10:49 PM MDTSpecial Weather StatementLBFKeya Paha26 min
Jun 17, 11:03 PM MDTSpecial Weather StatementLBFCherry12 min
Jun 17, 11:15 PM MDTSpecial Weather StatementLBFCherry15 min
Jun 17, 11:37 PM MDTSpecial Weather StatementLBFKeya Paha38 min
Jun 18, 12:14 AM MDTAreal Flood AdvisoryLBFCherry3 hr
Jun 18, 12:21 AM MDTSpecial Weather StatementLBFKeya Paha24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.